Virginia, 2016

Damaging Winds in Virginia, July 31, 2016

July 31, 2016 · NWS RNK · 2 events in 2 counties and zones

Strong daytime heating supported the development of occasional and widely scattered strong thunderstorms during the afternoon and evening, a few of which pulsed to severe levels for brief periods of time to produce localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong daytime heating supported the development of occasional and widely scattered strong thunderstorms during the afternoon and evening, a few of which pulsed to severe levels for brief periods of time to produce localized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 31, 2:22 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 31, 2:22 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
322 PM EDT Sun Jul 31 2016

.SYNOPSIS...
A cold front will move south through the area and stall near or
south of the Virginia, North Carolina border. By Thursday, the
front will lift north through the region again, and stall once
again. It will continue to be the focus for additional showers
and storms into the upcoming weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 235 PM EDT Sunday...

Models vary on activity this afternoon/evening in terms of where
best coverage will occur. The 12z GFS and to some extent the Euro
showing higher threat in the mountains of WV down toward the NC
foothills, while the high-res models and 12z nam favor more of the
foothills to piedmont. Will favor the east more given better low lvl
convergence and higher theta-e. Still some decent coverage possible
further northwest toward the Alleghany Highlands closer to the upper
vort moving across from Ohio to MD. Will continue to have high
chance to low likely mainly from Rockbridge south to the Blue
Ridge/Foothills of Patrick/Surry county east, with more 30/40 pops in
the west with less threat in the southwest toward the NC/TN border.

As we head into tonight the upper wave passes across PA/MD and sends
the frontal boundary south toward our forecast area. With sfc
convergence and lingering moisture will keep at least slight chance
of showers southeast overnight. Most models agree with this though
the NAM pops up a few showers further north which could happen but
think the threat is low.

Fog will be prevalent again late tonight especially if it clears
enough. Some moisture may stick around with the front, but best fog
threat will be in the mountains and valleys. Lows tonight to range
from the lower to mid 60s west to lower 70s southeast.

Monday should see somewhat drier weather as front drops slightly
south toward the NC/VA border. Confidence low that entire forecast
will be dry though as another 1 to 2 upper waves pass across and
some sfc trough may send the front slightly north again in the
afternoon. Still best threat for storms Monday afternoon will be in
southern Virginia into NC with isolated coverage north of a
Bluefield to Roanoke to Lynchburg line.

Going with some lower dewpoints in the north compared to today so a
little less humid. Still temperatures should manage to reach typical
1st of August norms or just a degree or two higher, with lower 80s
west to around 90 east.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 300 PM EDT Sunday...

During this portion of the forecast the region will transition from
being under the influence of an upper level trough to being under an
upper level ridge. While not reducing our precipitation chances to
zero, this transition will result in a trend towards less afternoon
convection, especially on Tuesday. Wednesday afternoon may see more
coverage than Tuesday as the center of the upper ridge shifts to our
east. Little in the way of temperature change is expected through
the period. Highs in the low to mid 80s will be common across the
mountains with upper 80s to around 90 across the Piedmont. Lows in
the low to mid 60s across the mountains and upper 60s to near 70
across the Piedmont are expected.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
During this portion of the forecast the shortwave upper ridge will
continue its shift east, and then south of the area. A stronger
shortwave trough will traverse the Great Lakes region all while our
area transitions to a nearly zonal flow. The result will a period of
increased chances of daily showers and storms as we develop a train
of moisture wrapping clockwise around the upper high, across our
region, having its origins from the western Gulf of Mexico.

Temperatures will on Thursday will just slightly cooler than recent
days, but by the weekend rebound back to readings comparable to
earlier in the week.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 120 PM EDT Sunday...

Keeping an eye on radar this afternoon showing widely scattered
showers and storms forming. LWB as of 1720z has one to the west
but expect it to be in vicinity by 18z. Better coverage appears to
be centered east of the Blue Ridge this afternoon and will keep
the tempo group for thunder in at LYH/DAN with medium confidence
that these two airports will have storms move over in the 19-22z
time frame. Elsewhere will only have VCTS but amend as necessary.

Outside of thunderstorms should be Low end VFR with ceilings
around 3-5kft, but some high end MVFR possible, and as usual some
IFR possible in thunderstorms.

Storms will exit and wane by early evening toward WV and toward
the Blue Ridge with lingering convection possible as we head
toward late evening in the DAN area, so will keep the VCTS in til
03z there.

Overnight fog will be an issue where it rains and in the river
valleys. Confidence high enough to have at least IFR or worse at
LWB/BCB and LYH late tonight. Not as confident in how low BLF/DAN
get as some models keeping them no worse than MVFR, but some
possibility if the clouds clear the southeast that Danville could
drop to LIFR given expected rainfall this afternoon/evening.

As usual any fog/stratus should be gone by 12-15z time frame with
VFR expected thereafter.

Extended aviation discussion...

The weak cold front will sag through the region later Monday
before stalling just south of the area into midweek. This should
briefly push deeper moisture to the south to start the week with
mainly isolated convection Monday and perhaps mainly south/east
of the taf sites Tuesday into Wednesday. Moisture will return
north by Thursday ahead of the next upstream cold front with
shra/tsra likely Thursday afternoon.

Thus VFR conditions are expected for most of the time, with the
exception being temporary sub-VFR conditions with any shower or
thunderstorm, and during the night with patchy fog and stratus.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/JH/WP
Hazardous weather outlook, Jul 31, 12:01 PM EST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 PM EDT SUN JUL 31 2016

NCZ003>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059-011715-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
101 PM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STORMS THIS AFTERNOON COULD BRING ISOLATED DAMAGING WINDS TO
THE AREA. HEAVY DOWNPOURS COULD ALSO LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>015-018>020-WVZ042>044-507-508-011715-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
101 PM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 2:23 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SUN JUL 31 2016

NCZ004-005-VAZ032-043-312000-
ROCKINGHAM-STOKES-HENRY-PATRICK-
323 PM EDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM...SOUTHEASTERN
PATRICK...AND SOUTHERN HENRY COUNTIES AND THE CITY OF MARTINSVILLE...

AT 322 PM EDT...A STRONG THUNDERSTORM WAS NEAR HORSE PASTURE...MOVING
EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EDEN...
MARTINSVILLE...
AXTON...
SPENCER...
AND SANDY RIDGE.

THIS INCLUDES THE FOLLOWING LOCATIONS THE MARTINSVILLE SPEEDWAY AND
MARTINSVILLE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3648 8011 3659 8012 3672 7990 3674 7971
      3663 7969 3654 7971 3654 7968 3647 7967
TIME...MOT...LOC 1922Z 262DEG 11KT 3658 7993

WP
Special weather statement, Jul 31, 3:19 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT SUN JUL 31 2016

NCZ001-002-019-312100-
WILKES-ASHE-ALLEGHANY-
419 PM EDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN WILKES...SOUTHWESTERN ALLEGHANY AND SOUTHEASTERN ASHE
COUNTIES IN NORTHWESTERN NORTH CAROLINA...

AT 419 PM EDT...A STRONG THUNDERSTORM WAS OVER GLENDALE SPRINGS...
MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPARTA...
WEST JEFFERSON...
LAUREL SPRINGS...
WILBAR...
AND MC GRADY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3623 8147 3625 8149 3638 8152 3650 8111
      3623 8102
TIME...MOT...LOC 2019Z 257DEG 17KT 3632 8138

JR
Local storm report, Jul 31, 3:54 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     5 S RONDA               36.15N 80.93W
07/31/2016                   WILKES             NC   911 CALL CENTER

            COUPLE OF TREES DOWN OVER SOMERS RD NEAR 421. TIME RADAR
            ESTIMATED.

0320 PM     TSTM WND DMG     3 NW BUCK SHOALS        36.14N 80.87W
07/31/2016                   YADKIN             NC   911 CALL CENTER

            REPORTED A COUPLE TREES DOWN BLOCKING THE WILKES YADKIN
            HWY. TIME RADAR ESTIMATED.

0330 PM     TSTM WND DMG     1 W BROOKS CROSSROADS   36.12N 80.79W
07/31/2016                   YADKIN             NC   911 CALL CENTER

            A FEW TREES REPORTED DOWN IN THE HAMPTONVILLE AREA. TIME
            RADAR ESTIMATED.

&&

JRUCKMAN
Local storm report, Jul 31, 3:55 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     NORTH WILKESBORO        36.17N 81.14W
07/31/2016                   WILKES             NC   911 CALL CENTER

            A FEW TREES AND POWER LINES DOWN IN NORTH WILKESBORO
            AREA. TIME RADAR ESTIMATED.

&&

JRUCKMAN
Special weather statement, Jul 31, 3:55 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT SUN JUL 31 2016

NCZ019-312200-
WILKES-
455 PM EDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN WILKES COUNTY...

AT 454 PM EDT...A STRONG THUNDERSTORM WAS NEAR ELKVILLE...MOVING EAST
AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOOMER...
ELKVILLE...
MORAVIAN FALLS...
WILKESBORO RESERVOIR...
AND WINDY GAP.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3604 8138 3604 8140 3605 8139 3607 8141
      3608 8143 3612 8142 3611 8088 3606 8088
      3606 8098 3603 8107 3604 8114 3603 8117
      3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 2054Z 283DEG 17KT 3602 8136

JH
Special weather statement, Jul 31, 4:07 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT SUN JUL 31 2016

VAZ018-022-023-033-034-312145-
CRAIG-ROANOKE-BOTETOURT-BEDFORD-FRANKLIN-
507 PM EDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL CRAIG...ROANOKE...NORTHEASTERN FRANKLIN...SOUTHWESTERN
BOTETOURT AND SOUTHWESTERN BEDFORD COUNTIES...THE CITY OF SALEM AND
THE CITY OF ROANOKE...

AT 506 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING NEAR
SALEM...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
TROUTVILLE...
AND STEWARTSVILLE.

THIS INCLUDES THE FOLLOWING LOCATIONS THE SALEM FAIRGROUNDS AND
ROANOKE REGIONAL AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3729 8019 3753 8003 3720 7951 3698 7969
TIME...MOT...LOC 2106Z 303DEG 20KT 3733 8005

JH

The radar

The Roanoke radar (KFCX), 39 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roanoke

When
July 31, 4:35 PM EST
Where
Roanoke County, 0.71 mi WNW of Roanoke City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.272, -79.963

Several trees were blown down by thunderstorm winds on Patterson Road near 12th Street.

Thunderstorm Wind, Buckingham

When
July 31, 5:33 PM EST
Where
Buckingham County, 0.63 mi ENE of Buckingham Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.622, -78.589

Two trees were blown down by thunderstorm winds along Route 602.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651365, 651366.